Open Access
Translator Disclaimer
September, 1985 Minimax Variance M-Estimators in $\varepsilon$-Contamination Models
John R. Collins, Douglas P. Wiens
Ann. Statist. 13(3): 1078-1096 (September, 1985). DOI: 10.1214/aos/1176349657

Abstract

In the framework of Huber's theory of robust estimation of a location parameter, minimax variance M-estimators are studied for error distributions with densities of the form $f(x) = (1 - \varepsilon)h(x) + \varepsilon g(x)$, where $g$ is unknown. A well-known result of Huber (1964) is that when $h$ is strongly unimodal, the least informative density $f_0 = (1 - \varepsilon)h + \varepsilon g_0$ has exponential tails. We study the minimax variance solutions when the known density $h$ is not necessarily strongly unimodal, and definitive results are obtained under mild regularity conditions on $h$. Examples are given where the support of the least informative contaminating density $g_0$ is a set of form: (i) $(-b, -a) \cup (a, b)$ for some $0 < a < b < \infty$; (ii) $(- < a < \infty;$ and (iii) a countable collection of disjoint sets. Minimax variance problems for multivariate location and scale parameters are also studied, with examples given of least informative distributions that are substochastic.

Citation

Download Citation

John R. Collins. Douglas P. Wiens. "Minimax Variance M-Estimators in $\varepsilon$-Contamination Models." Ann. Statist. 13 (3) 1078 - 1096, September, 1985. https://doi.org/10.1214/aos/1176349657

Information

Published: September, 1985
First available in Project Euclid: 12 April 2007

zbMATH: 0584.62049
MathSciNet: MR803759
Digital Object Identifier: 10.1214/aos/1176349657

Subjects:
Primary: 62F35
Secondary: 62F12

Rights: Copyright © 1985 Institute of Mathematical Statistics

JOURNAL ARTICLE
19 PAGES


SHARE
Vol.13 • No. 3 • September, 1985
Back to Top